Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 89, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 13, 2023, 5:22 PM CDT for Roseau County, Minnesota. It was in force for 68 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2023, 5:22 PM CDT (22:22 UTC)
- Expired
- Jul 13, 2023, 6:30 PM CDT
- In force
- 68 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Roseau County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 190 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 6:27 PM CDT | HAIL 1 | Roseau, MN | 1 inch hail reported in Roseau via Twitter. Time estimated via radar. |
| Jul 13, 6:29 PM CDT | HAIL 1.25 | Roseau, MN | Corrects previous hail report from Roseau. |
| Jul 13, 6:33 PM CDT | HAIL 1.25 | Roseau, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 65 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
744
WUUS53 KFGF 132222
SVRFGF
MNC135-132330-
/O.NEW.KFGF.SV.W.0089.230713T2222Z-230713T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
522 PM CDT Thu Jul 13 2023
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Western Roseau County in northwestern Minnesota...
* Until 630 PM CDT.
* At 521 PM CDT, a severe thunderstorm was located 13 miles northwest
of Pinecreek, or 25 miles northwest of Roseau, moving southeast at
25 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Emergency management.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Roseau, Badger, Salol, Fox, Malung, Pinecreek and Ross.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 4887 9541 4862 9586 4900 9628 4900 9571
TIME...MOT...LOC 2221Z 312DEG 21KT 4909 9618
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
BH1 follow-up statement
453
WWUS53 KFGF 132300 RRA
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
600 PM CDT Thu Jul 13 2023
MNC135-132330-
/O.CON.KFGF.SV.W.0089.000000T0000Z-230713T2330Z/
Roseau MN-
600 PM CDT Thu Jul 13 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR WESTERN ROSEAU COUNTY...
At 600 PM CDT, a severe thunderstorm was located over Pinecreek, or
10 miles northwest of Roseau, moving southeast at 25 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Emergency management.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Roseau, Salol, Fox, Malung, Pinecreek and Ross.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4887 9541 4864 9584 4900 9621 4900 9575
TIME...MOT...LOC 2300Z 311DEG 20KT 4895 9593
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
BHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:31 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Jul 13, 2:31 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 231 PM CDT Thu Jul 13 2023 .SHORT TERM...(This evening through Friday night) Issued at 231 PM CDT Thu Jul 13 2023 Convective strength and smoke tomorrow will be the main issues for the period. Large upper low over Hudson Bay continues to spin around, with several weak embedded vort max/shortwaves coming through the Northern Plains. While some Canadian wildfire smoke aloft has cut heating a bit, there has been enough to bring 1500 J/kg of ML CAPE to eastern ND. The effective bulk shear is 30-40 kts, which in theory would be good for supercells. However, so far convection that is firing across the northern Red River Valley into the Devils Lake Basin so far is multicell and not very organized, but there is some signs of more organized cells developing along the southern edge of current convection. HREF has some 30 to 40 percent probabilities of strong updraft helicity tracks across the Red River Valley in the next few hours. At this point, the messaging we have going isolated severe producing a few quarter sized hail reports or 60 mph winds seems reasonable as we get some cells pulsing upwards. With not a lot of upper support and no low level jet kicking in, think convection will quickly weaken after sunset. Northwesterly flow aloft will continue into tomorrow, with one of the shortwaves digging southeastward and pushing a cold front into our northern counties by afternoon. Some instability is possible out ahead of the cold front, but may be tempered by increasing smoke aloft and deep layer bulk shear is a bit lower. Think there will be some more scattered showers and thunderstorms developing tomorrow afternoon with peak heating, but not too impressed with severe chances at this point. The HRRR and to lesser extent RAP both have some of the wildfire smoke getting mixed down to the surface near the front tomorrow. Will continue to keep the smoke mention previous shifts have put in and air quality alert has been sent for our MN counties. The cold front will push the rest of the way through Friday night, with precip chances tapering off after sunset but at least some smoke lingering a bit longer. .LONG TERM...(Saturday through Thursday) Issued at 231 PM CDT Thu Jul 13 2023 -Smoke from wildfires may impact the region with airmass change behind the frontal boundary late Friday into the weekend. -Another batch of showers or storms are anticipated near the middle of next week as a stronger wave crosses the region. Predictability for potential severe weather is low, but general thunder can be expected at this time. For Saturday into Sunday: Northwest flow aloft will be the main feature to start the period as the upper level low remains entrenched near Hudson Bay. Expect some impulses to propagate through the flow, but rain chances will remain minimal, except near the Lake of the Woods region of Minnesota. By Tuesday, the low finally begins to push east as a vigorous short wave transits the ridge axis flattening it out. The accompanying surface system will begin crossing the region, and return flow will help increase low level moisture ahead of the system. Expect sufficient dynamics in place to help trigger showers and storms across the region. As the system exits across the Great Lakes, the upper ridge maintains its relative strength keeping high temperatures in the upper 70s to low 80s through the end of the period. Otherwise, as upper level disturbance propagate through the flow, precipitation chances continue through the end of the period. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1227 PM CDT Thu Jul 13 2023 VFR conditions for much of the period, with mid and high clouds the main ceilings. There will be some shower and thunderstorm development later this afternoon and evening, although there is still a lot of variation on where convection sets up and how strong it will be. For now just have VCSH or VCTS mention, not confident enough to put in prevailing. Convection pushes east by late evening, leaving VFR conditions and winds shifting to the west and northwest. There will be some Canadian wildfire smoke coming in late in the period as a cold front pushes down into the region, so have mention going but kept vis around 6SM for now. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...JR LONG TERM...Hopkins AVIATION...JR
Hazardous weather outlook, Jul 13, 4:23 AM CDT, 12 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 423 AM CDT Thu Jul 13 2023 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-140930- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 423 AM CDT Thu Jul 13 2023 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will be possible this afternoon and evening. Isolated severe thunderstorms may be possible in the afternoon and evening. Main threats will be hail up to quarter sized hail and wind gust up to 60 mph. There is a less than 5 percent chance of greater impacts of hail sized up to 2 inches and 70 mph wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Wild fire smoke may move into the region Friday behind a cold front. This may cause unhealthy air quality for sensitive groups. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jul 13, 4:39 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
439 PM CDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM Hail 1 E Mapleton 46.89N 97.03W
07/13/2023 M2.00 inch Cass ND Trained Spotter
Lots of quarter to half dollar size hail
with a few stones as large as 2 inches in
diameter.
&&Local storm report, Jul 13, 4:50 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
450 PM CDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM Hail Sabin 46.78N 96.65W
07/13/2023 M0.88 inch Clay MN Trained Spotter
&&Local storm report, Jul 13, 4:57 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
457 PM CDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM Hail 3 SSW Fargo 46.83N 96.82W
07/13/2023 E1.00 inch Cass ND Public
&&Local storm report, Jul 13, 5:06 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
506 PM CDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Hail 1 WNW West Fargo 46.88N 96.93W
07/13/2023 E1.50 inch Cass ND Public
About 60 cars with hail damage in parking
lot.
&&
TTLocal storm report, Jul 13, 5:07 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
507 PM CDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM Hail 1 N Mapleton 46.91N 97.05W
07/13/2023 E2.00 inch Cass ND Public
&&
TTSpecial weather statement, Jul 13, 5:09 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
509 PM CDT Thu Jul 13 2023
MNZ040-132245-
Grant MN-
509 PM CDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of Grant County through
545 PM CDT...
At 509 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norcross, or 24 miles south of Fergus Falls, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elbow Lake, Hoffman, Herman, Barrett, Wendell, Norcross and Erdahl.
This includes Interstate 94 in Minnesota between mile markers 74 and
80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4609 9627 4608 9577 4593 9577 4593 9576
4576 9576 4576 9625
TIME...MOT...LOC 2209Z 281DEG 25KT 4593 9614
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
PerrouxThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 3:08 PM CDT | Special Weather Statement | FGF | Polk | 37 min |
| Jul 13, 3:18 PM CDT | Severe Thunderstorm Warning | FGF | Pennington, Polk, Red Lake | 42 min |
| Jul 13, 3:46 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 59 min |
| Jul 13, 3:57 PM CDT | Special Weather Statement | FGF | Pennington | 33 min |
| Jul 13, 4:03 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman, Polk | 42 min |
| Jul 13, 4:20 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Wilkin | 55 min |
| Jul 13, 4:26 PM CDT | Special Weather Statement | FGF | Pennington | 34 min |
| Jul 13, 4:39 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Mahnomen, Norman | 66 min |
| Jul 13, 4:46 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 59 min |
| Jul 13, 5:09 PM CDT | Special Weather Statement | FGF | Grant | 36 min |
| Jul 13, 5:15 PM CDT | Tornado Warning | FGF | Polk | 32 min |
| Jul 13, 5:36 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 54 min |
| Jul 13, 5:40 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay | 65 min |
| Jul 13, 5:41 PM CDT | Special Weather Statement | FGF | Grant | 34 min |
| Jul 13, 6:14 PM CDT | Tornado Warning | FGF | Roseau | 46 min |
| Jul 13, 6:18 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 35 min |
| Jul 13, 6:59 PM CDT | Severe Thunderstorm Warning | FGF | Roseau | 46 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.